Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vitamin B6 to combat peripheral neuropathy?
Apr 13, 2005

I have often read in various HIV related publications that vitamin B complex can help with neuropathy and nerve health in general. In a recent article about vitamins published by NAM (Aidsmap), however, it said, Vitamin B6 - more than 2g per day associated with nerve damage, but even doses as low as 50mg per day have been associated with peripheral sensory neuropathy. My doctor suggested I take 60mg to Vitamin B6 to combat peripheral neuropathy. So who or what is to be believed? With these types of conflicting claims in reputable publications, it is difficult for a patient with a lay knowledge of medicine to make appropriate decisions!

Response from Dr. Henry

Vitamin B6 (thiamine) is often used to prevent peripheral neuropathy with a good track record in the dose range of 25-50 mg/day. (often used with INH in TB treatment for example) If there is documented deficiency then higher doses are used for a while. For the majority of patients doses up to 60mg day in my experience are well tolerated without much risk for peripheral neuropathy though occasional patients will develop some numbness or parethesias which necessitae decreasing the dose or rarely stopping the meds. I have little experience with high doses (2 gm day) and would expect a much higher rate of side effects if a patient took that. KH



Previous
OPI MEDS!
Next
Bone Marrow

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement